Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

August 9, 2021

NWS Flagstaff, AZ issued this special weather statement at Aug 9, 2021, 4:15 PM MST. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 4:15 PM MST (23:15 UTC)
Expired
Aug 9, 2021, 4:45 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Hail
0.75 in
Wind
50

The radar

The Flagstaff radar (KFSX), 51 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS85 KFGZ 092315
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
415 PM MST Mon Aug 9 2021
 
AZZ012-015-016-092345-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
415 PM MST Mon Aug 9 2021

...A strong thunderstorm will impact portions of Coconino County
south of Twin Arrows through 445 PM MST...

At 414 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Twin Arrows, or 22 miles southeast of Flagstaff,
moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Ashurst Lake Campgrounds.

This includes Interstate 40 between mile markers 223 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3512 11146 3515 11115 3489 11106 3483 11140
TIME...MOT...LOC 2314Z 352DEG 9KT 3505 11126 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

MCT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:02 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 9, 3:02 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
302 PM MST Mon Aug 9 2021

.SYNOPSIS...Moisture will begin to increase today leading to
higher chances for thunderstorms through the week. There will be a
threat of localized flash flooding with the stronger storms.
Temperatures will decrease to near normal.

&&

.DISCUSSION...A couple of isolated storms have developed early
this afternoon across central Arizona. The rest of the state has
been capped so far due to morning cloud cover from the remnants
of an MCS in southern Arizona. Daytime heating and moisture being
pushed northward from that MCS will help to increase convective
activity later this afternoon into the evening hours. A boundary
of 500 J/Kg of ML CAPE extends along the Mogollon Rim so most
convection that occurs today will be along and south of the Rim.
The storms that have formed so far have been nearly stationary,
but weak steering flow will likely slowly move these storms to
the west this afternoon. Due to the slow storm motion, there is a
risk of flash flooding near stalled storms with heavy rain rates
of 0.5"-1" per hour. Storms in central Arizona may organize this
evening and form into a cluster that moves to the northwest late
tonight into the early morning hours. Storms on Tuesday will
extend north to the AZ/UT border as moisture surges northward from
southern Arizona. Increased cloud cover and moisture in the
region will bring temperatures down about 5 degrees from today
before increasing back to near average on Wednesday.

A weak ridge will remain in place across the region through at
least the middle of the week. A southerly low-level flow will
continue to bring moisture up from the Gulf of California into
northern Arizona. Isolated to scattered showers and storms will be
likely each day, with the greatest chance of storms south of I-40
where PW content will be greater. By late week, an inverted trough
may set-up to our east, increasing moisture flow and bringing
more favorable dynamics into the region. This would increase
precipitation coverage and the risk of flash flooding as well.

&&

.AVIATION...For the 0Z package...Mostly VFR conditions will exist
for the next 24 hours. MVFR conditions are possible through 0Z
tomorrow due to scattered showers and storms tonight through
tomorrow afternoon. The best likelihood for MVFR conditions
through 6Z tonight will be south of KFLG. On Tuesday, storms will
be more widespread so MVFR conditions are possible across northern
Arizona through evening. Through 0Z tomorrow, winds will be out
of the southwest at 5-10 knots with gusts of 15 knots Tuesday
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered storms will develop Tuesday and
Wednesday along and south of the Mogollon Rim with isolated storms
north of the Rim. Temperatures will decrease about 5 degrees on
Tuesday before increasing again on Wednesday.

Thursday through Saturday...Moisture will remain in place across
the region through at least Saturday. Scattered afternoon
thunderstorms are likely each day with the best chances for
precipitation south of I-40. Frequent lightning and isolated flash
flooding are expected with stronger storms that do form.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DeMaria/Humphreys
AVIATION...DeMaria/Humphreys
FIRE WEATHER...DeMaria/Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 9, 12:30 PM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1230 PM MST Mon Aug 9 2021

AZZ008-037-092000-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1230 PM MST Mon Aug 9 2021

...A strong thunderstorm is currently over the Prescott Airport
through 100 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, or near Prescott Valley, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chino Valley, Prescott Airport and Williamson Valley.

This includes the following highways...
 State Route 89 between mile markers 318 and 326.
 State Route 89A between mile markers 318 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3461 11237 3460 11245 3473 11255 3475 11232
TIME...MOT...LOC 1929Z 178DEG 6KT 3466 11242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TPS
Local storm report, Aug 9, 4:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
406 PM MST MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      1 NE WALKER             34.47N 112.37W
08/09/2021                   YAVAPAI            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LYNX CREEK IN
            WALKER WAS RUNNING 4-5 FT DEEP IN SPOTS.

&&

TPS
Special weather statement, Aug 9, 4:15 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
415 PM MST Mon Aug 9 2021

AZZ012-015-016-092345-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
415 PM MST Mon Aug 9 2021

...A strong thunderstorm will impact portions of Coconino County
south of Twin Arrows through 445 PM MST...

At 414 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Twin Arrows, or 22 miles southeast of Flagstaff,
moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashurst Lake Campgrounds.

This includes Interstate 40 between mile markers 223 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3512 11146 3515 11115 3489 11106 3483 11140
TIME...MOT...LOC 2314Z 352DEG 9KT 3505 11126

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:16 PM MSTSpecial Weather StatementFGZ44 min
Aug 9, 12:30 PM MSTSpecial Weather StatementFGZYavapai30 min
Aug 9, 2:27 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Aug 9, 2:39 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 9, 3:42 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 9, 3:53 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 9, 4:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 9, 4:42 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila3 hr
Aug 9, 4:51 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.